Alert archive / Georgia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 279, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 5, 2001, 7:10 PM EDT for Upson County, Georgia. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 5, 2001, 7:10 PM EDT (23:10 UTC)
- Expired
- Jul 5, 2001, 7:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Atlanta, GA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Upson County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:15 PM EDT | Thunderstorm Wind | The Rock, GA | An amateur radio operator reported that power lines were down in Thomaston and three trees were blown down at The Rock. |
| Jul 5, 7:15 PM EDT | Hail 0.88 | The Rock, GA | An amateur radio operator reported nickel size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 052307
SVRATL
GAC293-052345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
710 PM EDT THU JUL 5 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
UPSON COUNTY IN WEST CENTRAL GEORGIA
* UNTIL 745 PM EDT
* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHWEST OF THOMASTON...MOVING
SOUTHEAST AT 20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...YATESVILLE...
THOMASTON AND THE ROCK.
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY
AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3271 8420 3280 8414 3297 8413 3298 8432
3299 8450 3294 8453 3284 8446What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:45 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 5, 3:45 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 345 PM EDT THU JUL 5 2001 SHOWERS AND THUNDERSTORMS MOVING INTO NORTHWEST GEORGIA THIS AFTERNOON IN ADVANCE OF WEAKENING FRONT NEAR TENNESSEE-KENTUCKY BORDER. MODELS TRY TO BRING THIS FRONT AT LEAST INTO NORTHERN GEORGIA BUT WASHES OUT QUICKLY. HOWEVER DRIER AIR DOES SEEM TO WORK INTO THE AREA WHICH SHOULD SQUASH MOST CONVECTION NEXT 2 DAYS. STRONGEST CONVECTION STAYING WEST OF GEORGIA SO FAR THIS AFTERNOON BUT COULD BE SOME ISOLATED NEAR SEVERE THIS EVENING WORK INTO NORTHWEST AND WESTCENTRAL PORTION OF STATE SINCE CAPES IN THE 2000-2500 RANGE. A LOT OF THE CONVECTION SHOULD BEGIN DIMINISHING BY 8 PM BUT WILL KEEP 3O-50 PERCENT FOR TONIGHT AS POCKET OF MOISTURE WORKS ACROSS THE AREA. LOOKS LIKE ENOUGH MOISTURE IN CENTRAL GEORGIA FRIDAY THAT 20 PERCENT LOOKS IN ORDER. UPPER HIGH THAT IS CURRENTLY OVER COLORADO BUILDS EASTWARD INTO CENTRAL PLAINS WHICH PUSHES HIGHER TEMPERATURES INTO GEORGIA. AS A RESULT DAYTIME TEMPERATURES WILL EDGE UPWARDS AND SHOULD REACH THE 90S MUCH OF CWA NEXT 2 DAYS. UPPER TROUGH TENDS TO HANG ALONG EASTERN COAST THROUGH COMING WEEK. THIS PATTERN WOULD FAVOR MORE BACKDOOR FRONTS INTO THE AREA AND SYSTEMS WORKING DOWN THROUGH THE NORTHWEST UPPER FLOW. ANY CONVECTION THE COMING WEEK WILL TIED MAINLY TO THESE FEATURES. FCSTID = 38 ATL 69 88 69 93 / 50 10 0 0 AHN 69 90 68 95 / 40 10 0 0 GVL 68 89 69 92 / 40 10 0 0 RMG 68 91 66 94 / 40 0 0 0 CSG 73 93 70 96 / 30 20 10 0 MCN 71 93 69 96 / 30 20 10 0 .ATL... GA...NONE. OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42 KFFC
In the hours before
Local storm report, Jul 5, 5:47 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY, GA
547 PM EDT THU JUL 5 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM 3 NE DALLAS GA WIND DAMAGE
07/05/01 PAULDING POWER LINES AND TREES
BLOWN DOWN AT BOBO RD AND
EAST PAULDING DR. REPORTED
BY LAW ENFORCEMENT.
0513 PM DOUGLASVILLE GA .75 INCH HAIL
07/05/01 DOUGLAS REPORTED BY SPOTTERS.
0520 PM DALLAS GA 65 MPH TSTM WIND GUST
07/05/01 PAULDING REPORTED BY NEWS MEDIA.
LPRThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:43 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Paulding, Polk | 32 min |
| Jul 5, 5:11 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Douglas, Paulding | 34 min |
| Jul 5, 5:23 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Fulton | 37 min |
| Jul 5, 5:45 PM EDT | Severe Thunderstorm Warning | FFC | Troup | 45 min |
| Jul 5, 5:52 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Coweta, Fayette | 38 min |
| Jul 5, 5:52 PM EDT | Severe Thunderstorm Warning | FFC | Heard | 38 min |
| Jul 5, 5:52 PM EDT | Severe Thunderstorm Warning | FFC | Henry | 38 min |
| Jul 5, 6:05 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Rockdale | 25 min |
| Jul 5, 6:14 PM EDT | Severe Thunderstorm Warning | FFC | Newton | 31 min |
| Jul 5, 6:22 PM EDT | Severe Thunderstorm Warning | FFC | Meriwether, Pike, Spalding | 38 min |
| Jul 5, 6:36 PM EDT | Severe Thunderstorm Warning | FFC | Walton | 39 min |
| Jul 5, 7:35 PM EDT | Severe Thunderstorm Warning | FFC | Taylor | 40 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.